Pennsylvania, 2002

Hail in Pennsylvania, August 2, 2002

August 2, 2002 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 1:45 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 1:45 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT FRI AUG 2 2002

SHORT TERM...CONVECTION NOW FIRING UP OVER ENTIRE CWA IN RESPONSE TO
WEAK COLD FRONT CROSSING AREA. SEVERE THUNDERSTORM WATCH IN EFFECT
FOR NORTHERN PA. SHEAR PROFILE NEARLY UNIDIRECTIONAL AND MAX WINDS
IN PROFILE AROUND 35 KTS SO PULSE STORMS LOOK TO BE MAIN THREAT.
SOUNDING SHOW WET DOWNBURSTS COULD LEAD TO DAMAGING WINDS. WBZ UP
AROUND 14K FEET SO HAIL A LESSER THREAT.

FRONT SHOULD CLEAR ALL BUT EXTREME SOUTH BY 12Z SAT. WENT CHANCE
POPS FOR SOUTHERN AREAS TOMORROW MORNING BUT DECIDED TO REMOVE
WEATHER FROM ALL AREAS TOMORROW AFTERNOON BASED ON MOS GUIDANCE. SUN
SHOULD BE MAINLY DRY. NEXT FRONT APPROACHES MON/TUES.

EXTENDED...02/00Z MRF AGAIN PROMOTING THE IDEA OF A COOL DOWN NEXT
WEEK AS LARGE TROUGHS DEVELOP OVER WEST AND EAST COAST OF CONUS WITH
5960M H500 HIGH OVER CENTRAL US. MRF HEIGHT FIELDS VERY SIMILAR TO
YESTERDAYS 12Z ECMWF RUN AND ENSEMBLES ALSO SUPPORT A RETURN TO
SEASONABLE WEATHER...SO WILL GO WITH COOLER/DRY WEATHER AFTER
FRONTAL PASSAGE MON/TUES. BUMPED UP MRF MOS MINS/MAXES A COUPLE OF
DEGREES AS ECMWF 850 TEMPS NOT QUITE AS LOW AS MRF.

.CTP...SEVERE THUNDERSTORM WATCH FOR NORTHERN PENNSYLVANIA TIL 7PM.

DIRIENZO

In the hours before

Special weather statement, Aug 2, 12:21 PM EST, 5 hours 19 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT FRI AUG 2 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA THIS AFTERNOON
INCREASING THE CHANCE OF THUNDERSTORMS.  DUE TO THE VERY WARM...
HUMID AND POTENTIALLY UNSTABLE AIR MASS IN PLACE...ANY THUNDERSTORMS
THAT FORM WILL TEND TO BE STRONG.

SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND COULD CONTAIN STRONG
WINDS OR LARGE HAIL.  HEAVY RAINFALL FROM THE STORMS MAY CAUSE
PONDING ON ROADWAYS WITH RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Aug 2, 12:44 PM EST, 4 hours 56 minutes before
PAZ005-006-010>012-017>019-037-041-042-045-046-049-051>053-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT FRI AUG 2 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...MONTOUR...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE...
SOUTHERN LYCOMING...COLUMBIA...CAMERON...POTTER...ELK...NORTHERN
CLINTON...SULLIVAN AND UNION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES AND POSSIBLE WARNINGS.

DEVOIR
Special weather statement, Aug 2, 5:27 PM EST, 13 minutes before
PAZ005-006-010>012-017>019-037-041-042-045-046-049-051>053-022230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EDT FRI AUG 2 2002

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

MCKEAN...MONTOUR...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE...
SOUTHERN LYCOMING...COLUMBIA...CAMERON...POTTER...ELK...NORTHERN
CLINTON...SULLIVAN AND UNION.

THE THREAT FOR SEVERE WEATHER IN THE WATCH AREA HAS ENDED.
THUNDERSTORMS HAVE MOVED TO THE SOUTH AND DISSIPATED.
Local storm report, Aug 2, 5:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
640 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SHEFFIELD                 PA   WIND DAMAGE
08/02/02   WARREN                         TREES AND WIRES DOWN

0315 PM    DUNCANON                  PA   1.75 INCH HAIL
08/02/02   PERRY

0330 PM    KANE                      PA   WIND DAMAGE
08/02/02   MCKEAN                         TREE DOWN WETMORE TWP

0450 PM    WELLSVILLE                PA   1.50 INCH HAIL
08/02/02   YORK                           REPORTED BY SPOTTERS

0450 PM    WELLSVILLE                PA   WIND DAMAGE
08/02/02   YORK                           SEVERAL TREES DOWN
                                          REPORTED BY SPOTTERS

0500 PM    WELLSVILLE                PA   .88 INCH HAIL
08/02/02   YORK                           REPORTED BY SPOTTERS

0500 PM    HYNER                     PA   WIND DAMAGE
08/02/02   CLINTON                        TREES AND WIRES DOWN

0615 PM    3 S SHIPPENSBURG          PA   WIND DAMAGE
08/02/02   FRANKLIN                       LARGE TREE LIMBS DOWN ON
                                          ROAD REPORTED BY SPOTTERS

0635 PM    1 E SHIPPENSBURG          PA   .75 INCH HAIL
08/02/02   CUMBERLAND                     REPORTED BY SPOTTERS

MMD

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cumberland

When
August 2, 5:40 PM EST
Where
Cumberland County, Plainfield
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.200, -77.283

Quarter sized hail was reported in Plainfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311595.